The Vestibular Migraine & Secondary Hydrops Community
Read our welcome post, user support wiki & visit our member recommended products page

On this boat diary

#21

Yay, that’s great Lucy!

#26

So…am on 30 mg nortriptyline now. Will attempt the move up to 40 mg next week. I’m still not feeling any side effects, fingers crossed I can carry on moving up like this. Am not feeling much change yet, I find it really hard to tell if I’m actually starting to feel a bit better or if I’m just managing my illness better so that I trigger fewer symptoms. Went into a shop today (for some reason I always feel nauseous in shops, it seems to be the lights and the visual obstacles everywhere) and felt as nauseous and unsteady as usual, which was discouraging.
I would say that one really positive change for me is how I cope, and how I manage the condition. I feel I’ve got the “hang” of pacing myself, staying reasonably active, looking after my child, and doing things I enjoy when I’m lying down to rest. (Even if there are some days I do too much, and then symptoms really ramp up).
I’m resting so much more now than when I became ill at first. (I stupidly thought I needed to stay very active to “compensate,” having watched a lot of videos about vestibular neuritis, but later I learned that I had no inner ear damage to compensate for and that in fact I had been overdoing things; in dr S’s terms, “driving the nail further into my head”). It feels right to rest this much, I don’t feel inactive, it’s just a very different lifestyle from what I’m used to, but maybe we expect ourselves to be always busy and productive nowadays; I definitely did. I manage to go for brisk 30 minutes or so walks and school pick ups. So all in all pleased with these changes.
.

6 Likes
#27

You are amazing Lucy! :raised_hands:t3: You really are :sparkling_heart:So proud of you for making such incredible life changes and taking the time to listen to your body… all while caring for your son.
You’re getting there… little tiny steps :heart_decoration:

2 Likes
#28

Light sensitivity and visual vertigo that would be. Both very common MAV symptoms and strong triggers to aggravate symptoms. Have you tried wearing dark glasses and a brimmed hat. Helen

#29

Hah yes the hat and glasses will have to happen at some point if I carry on feeling so nauseous in shops. At the moment my strategy is sprinting in, spending as little time as possible inside, and running back out into natural daylight.

#30

Why not just cover up now and reduce the effects of a known trigger and give the Nori a better chance to work. It was drummed into me from all angles (neurologist, even my GP who talks very little sense about this condition, agreed on this), Trigger Avoidance is essential, a huge part of the recovery strategy. Helen

1 Like
#31

Update… I’m now on 40 mg nort, and so far not noticing any side effects. Saw Dr S who was pleased I’m tolerating the medication but said it’s still early days so that reassured me as to how unwell I’m still feeling. I find it really hard to know whether I’m feeling a bit better - I think I am, but is that because of the medication, or because I’ve become much more cautious about triggers and overdoing things, pacing my days better and getting more rest? Not sure. BUT the good news is that I feel I can cope well now, the condition still feels hard but something has taken the edge off… And that in itself is already such a relief. I notice myself making plans for the future, one day, when I get better… I notice myself enjoying things more. Dr S was also really reassuring saying I would get my life back and I would get rid of the dizziness eventually. I saw the physio at the hospital as well who’s started me on more intensive VRT.
So… fingers crossed I start to notice more progress soon :slight_smile:

3 Likes
#32

Yay Lucy! I do think the gains made with MAV are so slight, so slow and so cumulative that they are hard to define a “moment” when they begin to ease. It’s just our way of life now… one day at a time. :sparkling_heart: So pleased you are finding some relief!

5 Likes
#33

Fantastic news. I used to wonder the same - that is, whether it was more the lifestyle changes causing the good results. I now think that getting better is the important thing. It’s possibly a combination of things that gets us there.

Good for you! :smiley:

#34

And blast! Some sort of setback or relapse happening. Dizzier again and lots of head pressure headaches. Could be increased VRT. Could be weaning off the propranolol that I was taking alongside nortriptyline. I was at 80 mg. maybe it was the propranolol that started to make some difference.
Feeling so frustrated with this illness right now. I’m on 40 mg nortriptyline and feeling as dizzy and nauseated as I did a few weeks in, and more headachy.
I’m 10 months in. I know it doesn’t sound like a lot to some of you probably. All my friends keep asking if I’m better yet. How do I explain that I have a 10 month migraine problem and it isn’t ready to let up yet!? It is too strange for me to understand, let alone people who don’t suffer with it.
Blah. Beh. Rant over.
Onwards and upwards. Have no choice really. Keep going!! Will get there in the end…!

#35

Propranolol has long established and excellent reputation for controlling migraine headaches and VRT has an equally impressive reputation for making people with unstable MAV dizzier than ever and sending them into relapse. Both of which I can verify from personal experience. Sorry to hear you are suffering. I understand exactly how rough it can be. Hope things might soon improve for you. Helen

2 Likes
#36

After my setback in April I’ve now returned to “baseline dizziness” and usual on and off headaches. I have to admit that I think the nortriptyline is not yet doing much for me as I’m still getting the bad patches dr S wants to see disappear. So I’m going to move up to 60 mg soon. I’m finding it trying to be on this medication and still be dizzy and unwell four months in, but as long as I tolerate it well I’ll go up to the max dose dr S sets.
Next month I’ll be coming up to 1 year dizzy. I’m so proud of having made it through this year relatively unscathed. A lot of things have changed in my life but some of them have been good for me.
I’m going to make a photo album to celebrate all the good memories of this year. I sometimes feel like I’m not quite “alive,” as though I’m present in my life but not really there, I don’t know if anyone relates to that. Seeing the photos will hopefully bring home to me that I have lived this year and actually done and enjoyed things.

4 Likes
#37

Glad you are back to baseline, Lucy. I also get the feeling that I’m not “present” too. I think I’m just in “survival” mode, I try to get “through” things but don’t really enjoy them like I used to. I often feel coiled up, tight like a spring and can’t relax and enjoy events. I was relieved my when duaghter’s graduation was over but in the photos I’m there smiling and doing a good job of looking like I enjoyed it!

Hope your “recovery” continues

2 Likes
#38

So relate to so much of this Lucy ! And what a wonderful idea :slight_smile: to make it through the year dizzy is an achievement in itself ! Def go up on nort I have heard a lot of people need 80-100mg and I do wish I hadn’t given up at 50mg x

#39

Why did you? Helen

#40

Heart rate mostly and my doctor at the time took me straight off :woman_shrugging:t3:

1 Like
#41

I can absolutely relate to you here @sputnik2!
Couldn’t have put it any better myself. Hopefully one day we will be able to enjoy living again!!

1 Like
#42

That’s reassuring to hear that I’m not the only one who saw no effect at 50mg. So far I’m not having too many side effects apart from interrupted sleep and nightmares / vivid dreams. Could also be related to what happened the past few years but still, hoping it doesn’t ramp up with the higher dosage.